Paramedics caution against cancelling first responders after administering naloxone
Medication has a short lifespan, more doses may be needed, Superior North EMS deputy chief says
An increase in the number of bystanders administering naloxone to people overdosing on opioids in Thunder Bay is a good thing, but paramedics in the city caution against the belief that a single dose of the medication can save someone's life.
Superior North EMS deputy chief Andrew Dillon said between January and August of 2019, paramedics administered naloxone — a medication that counteracts the effects of opioid overdoses — 64 times.
However, bystanders administered naloxone to people overdosing about twice as many times, Dillon said.
"One of the things that we see from time to time, at least a couple of times a month, is people calling back saying 'the person woke up, we don't need EMS, we don't need a paramedic anymore," Dillon said. "When it's an overdose call, I think what people don't understand is that naloxone, while it's fairly rapid-acting, it also has a fairly-short lifespan."
"Once it's been used up in the system, that particular individual who's used the opiate can go back into respiratory depression, become unconscious, and could still die from it."
Dillon said bystanders should continue to provide naloxone, if it's available, to people suspected of overdosing on opioids, but shouldn't cancel a 911 call if that person wakes up.
"That person still needs to see definitely medical help," he said.
Dillon said Superior North EMS does try and figure out why a call is being cancelled, and encourage the caller to stay at the scene until paramedics arrive. However, he said, that can be difficult if a call is made from a cell phone.
"Please don't cancel us," he said. "Make sure that once somebody's had an adverse reaction and become unconscious or not breathing, that even though you give them naloxone to counter-act that short-term, that you keep us coming, because we certainly don't know how much of that drug they've had."
"They may need more than the one dose, or more doses than the bystanders carry."
Dillon said naloxone is a benign medication, and only functions when it interacts with opioids. Therefore, it's safe to administer, even if it turns out someone is overdosing on something other than opioids.
Naloxone is available for free from the Thunder Bay District Health Unit, and community pharmacies. It's also carried by police and firefighters.
However, they have administered it far less often than paramedics, with firefighters and police officers only administering the medication a handful of times so far this year (OPP also released its numbers for the province on Monday, saying officers have have administered naloxone 102 times since they first started carrying it in about two years ago, but a breakdown by region wasn't provided).
"It's probably a combination of a multitude of things," Dillon said of the different numbers. "Depending on how the call comes in will determine which of the emergency services are dispatched to it first."
"If you have somebody who has been using drugs, but it doesn't come in as unconscious or possibly vital signs absent, fire may be tiered slightly later, which means that they get there behind."
Further, Dillon said, paramedics may not realize a call is drug-related until after they arrive at the scene. In those cases, police or firefighters may not have been dispatched at all.
Thunder Bay Fire Rescue deputy chief David Paxton said firefighers, like paramedics, have process to follow when they respond to calls.
"With any call, we're going to stabilize the scene, and the patient," he said. "You're looking for anything around the patient ... that's giving you indicators as to what the problem might be. What the mechanism of an injury, or reaction, might be."
That includes talking to others who are present. If airway management and providing oxygen aren't working on a patient, and it's determined the patient may have consumed an opioid, then naloxone would be administered.